On the distributional consequences of epidemics

Boucekkine, R. and Laffargue, J.-P. (2010) On the distributional consequences of epidemics. Journal of Economic Dynamics and Control, 34(2), pp. 231-245. (doi:10.1016/j.jedc.2009.09.003)

Full text not currently available from Enlighten.

Abstract

We develop a tractable general theory for the study of the economic and demographic impact of epidemics, notably its distributional consequences. To this end, we build up a three-period overlapping generations model where altruistic parents choose optimal health expenditures for their children and themselves. The survival probability of adults and children depends on such investments. Agents can be skilled or unskilled. In this paper, epidemics are modeled as one-period exogenous shocks to the adults’ survival rates. We first show that such epidemics have permanent effects on the size of population and on the level of output. However, the income distribution is shown to be unaltered in the long-run. Second, we show that this distribution may be significantly altered in the medium-term: in particular, the proportion of the unskilled will necessarily increase at that term if orphans are too penalized in the access to education.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Boucekkine, Prof Raouf
Authors: Boucekkine, R., and Laffargue, J.-P.
Subjects:H Social Sciences > HB Economic Theory
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:Journal of Economic Dynamics and Control
ISSN:0165-1889
Published Online:15 September 2009

University Staff: Request a correction | Enlighten Editors: Update this record